Alert archive / Ohio / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 43, NWS Cleveland, OH

May 29, 2020Knox County, Morrow County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at May 29, 2020, 2:50 PM EDT for Knox County, Morrow County, Ohio. It was in force for 40 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 29, 2020, 2:50 PM EDT (18:50 UTC)
Expired
May 29, 2020, 3:30 PM EDT
In force
40 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Knox County, OH, Morrow County, OH

The radar

The Cleveland radar (KCLE), 128 km from the middle of the area, began a volume at 18:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 3:07 PM EDTTSTM WND DMGMount Vernon, OHCORRECTS PREVIOUS TSTM WND DMG REPORT FROM MOUNT VERNON. LARGE TREE BRANCH ACROSS ROAD. ALSO SEVERAL SECTIONS OF ANOTHER LARGE TREE BROKEN OFF AND PARTIALLY ON HOUSE.
May 29, 3:07 PM EDTTSTM WND DMGMount Vernon, OHLARGE TREE BRANCH ACROOS ROAD. ALSO SEVERAL SECTIONS OF ANOTHER LARGE TREE BROKEN OFF AND PARTIALLY ON HOUSE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.8 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2020-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 19 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2020-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
19 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
1055 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

105 
WUUS51 KCLE 291850
SVRCLE
OHC083-117-291930-
/O.NEW.KCLE.SV.W.0043.200529T1850Z-200529T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
250 PM EDT Fri May 29 2020

The National Weather Service in Cleveland has issued a

* Severe Thunderstorm Warning for...
  Southeastern Morrow County in north central Ohio...
  Knox County in north central Ohio...

* Until 330 PM EDT.

* At 250 PM EDT, a severe thunderstorm was located over Centerburg,
  or 14 miles southwest of Mount Vernon, moving northeast at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Minor damage to vehicles is possible. Expect damage to 
           trees and power lines.

* Locations impacted include...
  Mount Vernon, Fredericktown, Gambier, Centerburg, Danville, Sparta,
  Gann and North Liberty.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4027 8254 4027 8274 4028 8275 4035 8275
      4036 8280 4055 8260 4055 8235 4057 8218
      4044 8218 4026 8253
TIME...MOT...LOC 1850Z 222DEG 38KT 4029 8272 

HAIL...1.00IN
WIND...60MPH
 
$$

King
2 follow-up statements
793 
WWUS51 KCLE 291914
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
314 PM EDT Fri May 29 2020

OHC117-291923-
/O.CAN.KCLE.SV.W.0043.000000T0000Z-200529T1930Z/
Morrow OH-
314 PM EDT Fri May 29 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MORROW COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4034 8261 4045 8263 4049 8256 4055 8244
      4055 8235 4057 8218 4044 8218 4029 8248
TIME...MOT...LOC 1913Z 241DEG 32KT 4039 8248 

$$

OHC083-291930-
/O.CON.KCLE.SV.W.0043.000000T0000Z-200529T1930Z/
Knox OH-
314 PM EDT Fri May 29 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT
FOR CENTRAL KNOX COUNTY...

At 313 PM EDT, a severe thunderstorm was located over Mount Vernon,
moving northeast at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to vehicles is possible. Expect damage to 
         trees and power lines.

Locations impacted include...
Mount Vernon, Fredericktown, Gambier, Danville, Gann and North
Liberty.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4034 8261 4045 8263 4049 8256 4055 8244
      4055 8235 4057 8218 4044 8218 4029 8248
TIME...MOT...LOC 1913Z 241DEG 32KT 4039 8248 

HAIL...1.00IN
WIND...60MPH
 
$$

King
116 
WWUS51 KCLE 291932
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
332 PM EDT Fri May 29 2020

OHC083-291942-
/O.EXP.KCLE.SV.W.0043.000000T0000Z-200529T1930Z/
Knox OH-
332 PM EDT Fri May 29 2020

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL KNOX COUNTY HAS
EXPIRED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been allowed to expire.

LAT...LON 4034 8261 4045 8263 4049 8256 4055 8244
      4055 8235 4057 8218 4044 8218 4029 8248
TIME...MOT...LOC 1932Z 222DEG 38KT 4052 8232 

$$

King

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 12:51 PM EDT, 1 hour 59 minutes earlier.

Area forecast discussion, May 29, 12:51 PM EDT, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
1251 PM EDT Fri May 29 2020

.SYNOPSIS...
A low moving from northern Quebec to Labrador forces a cold
front southeastward through our area early this afternoon
through early evening. Behind the front, a high pressure ridge
builds gradually from the Upper Midwest to the eastern Great
Lakes region and Ohio Valley through Monday of next week.

&&

.NEAR TERM /THROUGH SATURDAY/...
Frontal boundary moving into western counties at this time and
is projected to move east across the forecast area early this
afternoon. Convection bubbling up across much of the area along
and ahead of this feature. CAPEs around 1,000j/kg and increasing
shear will favor an increased threat for severe storms. SPC
outlook highlights the highest risk from I-71 corridor east. The
environment ahead of the boundary remains fairly moist with
PWATS 1.3-1.5". Corfidi vectors favor backbuilding which could
favor a chance for localized flooding as rainfall rates exceed
3"/hr in heavier storms. Looking for expansion in storm coverage
through the afternoon.

Previous Discussion...
Aloft, one shortwave trough moves from near James Bay to
northern Quebec by nightfall this evening. Simultaneously, a
separate and stronger shortwave trough advances from the Upper
Midwest and Lower Ohio Valley to Ohio and vicinity. At the
surface, a low moving from northern Quebec to Labrador will
force a cold front southeastward through our CWA early this
afternoon through early evening. Isentropic lift amidst abundant
moisture from the Gulf of Mexico and weak elevated instability
should trigger isolated showers and thunderstorms over our
region through daybreak this morning. Later this morning, one or
multiple lines of showers and thunderstorms should begin to
develop along and ahead of the surface cold front and regenerate
eastward as the front approaches our CWA from Michigan and
Indiana. Given the expected progression of the cold front, these
widespread showers and storms should exit our region generally
to the east by this early evening. Weak to moderate instability,
moderate effective bulk shear, and abundant moisture from the
Gulf of Mexico are expected in the warm sector. Frequent
lightning, torrential rainfall, small hail, and strong wind
gusts should be the primary threats from the storms. However,
severe thunderstorms are possible. MUCAPE up to 400 J/kg in the
hail growth zone may allow a few thunderstorms to produce
damaging hail the size of quarters or slightly bigger,
especially if one or several supercells manage to form. In
addition, as the cold pools of the numerous storms deepen and
strengthen, damaging outflow wind gusts may develop. The best
potential for some severe storms exists essentially east of a
Cleveland to Millersburg line. This is where SPC has highlighted
a slight risk of severe thunderstorms. Localized flash flooding
is another concern since 700 mb southwesterly flow will
essentially parallel the surface cold front, indicating the
potential for training showers and thunderstorms. However, the
relatively-fast forward motion of showers and storms should
limit the flash flood potential. Today will be warm and humid,
with high temperatures reaching the 70's to near 80 degrees
prior to the cold frontal passage.

Any lingering rain showers behind the surface cold front should
end shortly after sunset as a surface high pressure ridge
begins building from the Upper Midwest. Otherwise, fair weather
is expected tonight. Aloft, the aforementioned shortwave trough
exits our CWA to the northeast as the parent longwave trough
settles over our region. Low temperatures should reach the low
to mid 50's as humidity decreases and skies undergo partial
clearing. On Saturday, another shortwave trough will overspread
our CWA from the Upper Midwest. A few rain showers may accompany
this disturbance, but the rain probabilities are very low.
Partly to mostly cloudy skies are expected as the surface high
pressure ridge continues building from the Upper Midwest.
Afternoon high temperatures should reach the 60's to near 70
degrees.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
The short term begins Saturday night with high pressure over the
Upper Midwest as a deep upper trough arrives over much of the
eastern CONUS. As a result, low temperatures will be on the cooler
side in the mid to upper 40s with some light cloud cover. On Sunday,
the high moves southeast into the Ohio Valley with the upper trough
intensifying and bringing down near zero 850 temperatures across
much of the Lower Great Lakes region. However, clear skies are
expected on Sunday which will help bump high temperatures into the
low to mid 60s. Cooler upper 50s will be found along the lakeshore
with onshore, northerly flow expected. With clear skies and high
pressure expected to remain for Sunday night, low temperatures will
be cool once again into the low to mid 40s.

High pressure continues to dominate across the area on Monday as
upper ridging begins to intensify across central CONUS, pushing
warmer 850 temperatures of 8 to 10 degrees C into the area. This,
combined with clear skies and low humidity, will allow temperatures
to rise into the low to mid 70s, making for a beautiful Spring day.
By Monday night, high pressure begins to weaken and exit the area to
the east, making way for a period of more active and warmer
weather.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
As upper troughing moves east of the area on Tuesday, upper ridging
begins to overtake much of central and eastern CONUS with the GFS
and ECMWF developing an upper low across the Hudson Bay. If this low
can be realized, it has the potential to push multiple shortwave
troughs south across the Midwest and Great Lakes regions with
predominately northwest flow. Some of these shortwave pulses appear
to be relatively strong and coupled with moderate instability of
1000-2000 J/kg, have gone with chance PoPs for much of the period,
including Tuesday through Thursday. The strongest wave appears to
move south across the area Wednesday with both the GFS and ECMWF
suggesting a 70 to 100 knot 500 mb jet. However, the CMC differs in
strength and timing of said aforementioned shortwave so will have to
watch over the next few days how this threat develops. Regardless,
looks to be a period with warmer temperatures in the 80s,
reminiscent to conditions experienced the previous week with summer-
like and muggy weather and periods of thunderstorms.

&&

.AVIATION /18Z Friday THROUGH Tuesday/...
Scattered convection continues to blossom along and ahead of a
cold front moving into the western terminals. This front will
sweep southeast through the area between through 22Z, with
precip ending quickly behind the front. Storm coverage will
increase through the afternoon. Heavy rain will accompany these
storms and could reduce VSBY down to 2SM or less. Wind gusts of
40 to 45kt possible in stronger storms. Lingering light
showers will follow immediately behind the front and as cold
advection moves in...may be just enough instability to develop
additional scattered showers across the area through about
00Z. Winds will veer to the northwest and become stronger after
the frontal passage tonight. High pressure will build in tonight
and linger into the weekend. Winds will remain from the N/NW
into Saturday. VFR conditions expected the the second half of
the TAF period and thereafter.

Outlook...Non-VFR possible in scattered rain showers Monday
night into Tuesday. Scattered thunderstorms possible on Tuesday.

&&

.MARINE...
Southwest winds will be generally light at around 10 to 15 knots on
the lake through Friday morning. By Friday afternoon, a cold front
will slide southeast across the lake, shifting the winds west, then
northwesterly 10 to 15 knots, by Friday evening. Northwest and
northerly flow 10 to 15 knots looks to continue on Saturday through
much of Sunday. As surface high pressure builds just southeast of
the region, southwesterly flow arrives again on Monday through
Tuesday, but winds over the lake will generally be 10 knots or less.
No headlines are expected at this time during this period.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Jaszka
NEAR TERM...Jamison/Jaszka/Sefcovic
SHORT TERM...Kahn
LONG TERM...Kahn
AVIATION...Jaszka
MARINE...Kahn
Hazardous weather outlook, May 29, 3:23 AM EDT, 11 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
323 AM EDT Fri May 29 2020

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-300730-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-
Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-
Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-
Holmes-Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie-
323 AM EDT Fri May 29 2020

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

Widespread showers and thunderstorms are expected, especially late
this morning through early evening. A few severe storms with quarter-
size hail and damaging wind gusts are possible. Torrential rainfall
may lead to localized flash flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-300730-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
323 AM EDT Fri May 29 2020

This Hazardous Weather Outlook is for central Lake Erie, eastern
Lake Erie and western Lake Erie.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 29, 10:46 AM EDT, 4 hours 4 minutes before
Special Weather Statement
National Weather Service Cleveland OH
1046 AM EDT Fri May 29 2020

OHZ028-029-036-037-291515-
Crawford-Marion-Richland-Morrow-
1046 AM EDT Fri May 29 2020

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL RICHLAND...
NORTHEASTERN MARION...NORTHERN MORROW AND SOUTHEASTERN CRAWFORD
COUNTIES...

At 1045 AM EDT, a strong thunderstorm was located near Galion, or 7
miles southeast of Bucyrus, moving northeast at 20 mph.

Wind gusts up to 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Bucyrus, Galion, Shelby, Ontario, Crestline, Caledonia, North
Robinson and Iberia.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4059 8288 4062 8302 4073 8303 4090 8283
      4088 8265 4071 8260
TIME...MOT...LOC 1445Z 230DEG 17KT 4071 8288

Sefcovic
Local storm report, May 29, 1:06 PM EDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
106 PM EDT FRI MAY 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 PM     TSTM WND DMG     5 NNW COCHRANTON        41.59N 80.07W
05/29/2020                   CRAWFORD           PA   FIRE DEPT/RESCUE

            SEVERAL TREES DOWN.

&&
Local storm report, May 29, 1:08 PM EDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
108 PM EDT FRI MAY 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1248 PM     TSTM WND DMG     5 S SPARTANSBURG        41.75N 79.69W
05/29/2020                   CRAWFORD           PA   FIRE DEPT/RESCUE

            TREE AND UTILITY LINES DOWN.

&&
Local storm report, May 29, 1:18 PM EDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
118 PM EDT FRI MAY 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     TSTM WND DMG     TITUSVILLE              41.63N 79.67W
05/29/2020                   CRAWFORD           PA   911 CALL CENTER

            TREE DOWN.

&&
Local storm report, May 29, 1:21 PM EDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
121 PM EDT FRI MAY 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1248 PM     TSTM WND DMG     5 S SPARTANSBURG        41.75N 79.70W
05/29/2020                   CRAWFORD           PA   911 CALL CENTER

            CORRECTS TIME OF PREVIOUS TSTM WND DMG
            REPORT FROM 5 S SPARTANSBURG. TREE AND
            ELECTRICAL WIRES DOWN.

&&

RC

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 8:39 AM EDTSpecial Weather StatementCLEHolmes36 min
May 29, 10:46 AM EDTSpecial Weather StatementCLECrawford29 min
May 29, 1:01 PM EDTAreal Flood WarningCLEAshland, Holmes, Knox, Richland6 hr
May 29, 1:51 PM EDTAreal Flood WarningCLEPortage, Stark, Summit6 hr
May 29, 2:08 PM EDTSevere Thunderstorm WarningCLEPortage, Trumbull52 min
May 29, 3:15 PM EDTAreal Flood AdvisoryCLEAshland, Crawford, Erie, Huron, Lorain, Richland4 hr

Nearby

Severe Thunderstorm Warnings in Ohio, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.